Maryland, 2024

Flash Flooding in Maryland, July 12, 2024

July 12, 2024 · NWS AKQ · 4 events in 2 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 12, 6:31 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 6:31 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
731 AM EDT Fri Jul 12 2024

.SYNOPSIS...
A frontal boundary will remain nearly stationary across central
Virginia today, slowly pushing east to the coast late tonight
into Saturday morning. Ample moisture in the vicinity of the
front will allow for widespread showers and storms through
Friday night. The front gradually washes out over the region
Saturday, with dry conditions returning Sunday through the
middle of next week. Heat returns later in the weekend through
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EDT Friday...

Key Messages:

- Flood Watch in effect for all but the far NW portions of the
  area through this evening.

- Heavy rainfall continues to spread inland towards the I-95
  corridor this morning, will linger through the day, before
  gradually shifting back east and slowly weakening tonight.

The latest analysis indicates an upper level trough well off to
our NW across the Great Lakes, with a strong upper level ridge
well offshore in the western Atlantic. To our south, a weak
upper low is cutoff from the main flow across the SE coast, and
continues to transport ample moisture into the local area. In
association with this, an inverted sfc trough is in place
roughly along the stationary front which correlates well with
the SPC mesoanalysis showing a large area of 2.20" to 2.30"
Precipitable water extending along the I-95 corridor through NC
into southern VA, spreading NNE to the MD eastern shore.

Regional models and CAMS show the heavy rainfall focused this
morning along the front, along with some modest 850mb frontogenesis
across the region. There is fairly good agreement on the
heaviest rainfall today occurring inland from the coast in the
vicinity of the I-95 corridor from metro RIC south, and
extending a little to the E of the I-95 corridor to the N of
metro RIC. The latest 00Z/12 HREF continues to show this general
area with >70% probs for 1"/3 hrs and 10-30% neighborhood probs
for 3"/3 hr. As such, the Flood Watch remains in effect for all
but the extreme NW portions of the FA as well as the eastern
shore to the east of Dorchester Co. Expect the very efficient
rainfall rates to continue into this evening with precipitable
water values continuing to be well over 2". Thunder chances
later today will be highest over the SE so locally higher
rainfall amounts will be possible there as well. The widespread
heavy rain is expected to diminish in coverage tonight as the
boundary weakens and shifts back east towards the coast as the
upper level SW flow finally begins to increase. Highs today will
average in the upper 70s to lower 80s over the W and central
portions of the FA, with mid 80s to the east. QPF average
amounts will be 1.50-2.20" through tonight, but as occurred
yesterday, much higher local amounts in excess of 5" will be
possible.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 335 AM EDT Friday...

Key messages:

- Remaining unsettled Saturday, but gradually improving by
  Saturday night.

- Another round of hot weather starts on Sunday.

The front will take through at least Saturday afternoon to move
to the coast. Will continue with likely PoPs into Saturday for
areas closer to the coast, and chc PoPs elsewhere. By Sunday,
the front stalls out just offshore. Will need to keep chance
PoPs in on Sunday for SE VA/NE NC but rainfall amounts do not
look significant. Main concern for Sunday will be the returning
heat with mid 90s forecast for much of the area leading to heat
index values above 100F.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 355 AM EDT Friday...

Key Messages:

- Above average temperatures take hold once again Monday through
  Wednesday with heat index values of at least 105F likely for
  most of the area (with localized 110F+ possible over the
  E/SE).

The models remain in decent agreement that the early to middle
part of next week will see a return of very hot and humid
conditions. Some of the models suggest somewhat drier air with
ample mixing of the dew pts into the upper 60s along and W of
the I-95 corridor and in theory this makes sense given the
origin of the upper ridge is more continental. However, given
the midsummer timeframe and the expected heavy rain into
Saturday, this may be overdone. Have split the difference for
now, going close to NBM high temperatures overall (highs into
the mid to upper 90s, with Tuesday probably the hottest day with
a few areas perhaps flirting with 100F). Went close to NBM dew
pts across the SE, but a few degrees drier over inland areas.
This still yields heat indices fairly widespread ~105F+ Mon-
Wed, with some localized 110F+ possible in the SE. The upper
ridge eventually breaks down as strong upper trough translates
south front north central Canada and to eastern Canada late in
the week. Will have chc PoPs starting in the NW late Wed, and
all areas through Thursday with a cold front into the local
area. For now, highs Thursday are forecast in the lower 90s S/SE
with mid/upper 80s NW.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...

IFR-MVFR conditions prevail in areas of heavy rain with embedded
tstms early this morning (RIC/SBY), while MVFR-VFR conditions
prevail elsewhere with a more scattered nature of showers/tstms
across SE VA and NE NC. Unsettled flying weather continues
today, with RIC expected to see the most widespread flight
restrictions, while areas closer to the coast become mainly VFR
with just periodic MVFR-IFR conditions possible in heavy
downpours. The rain becomes more widespread to the coast
tonight, with CIGs lowering to IFR along/W of I-95 into Sat
morning as light rain slowly tapers off.

Outlook: Unsettled conditions continue into Saturday with
occasional degraded flight conditions as the front remains in
the area. Conditions improve Sunday, and will be mainly VFR
Monday/Tuesday with dry WX.

&&

.MARINE...
As of 345 AM EDT Friday...

Key messages:

- SCAs in effect for most marine zones today for SE winds of 15-20kt
and seas of 4-5ft.

-Improving conditions expected Saturday. Remaining benign through
the early week period.

-High rip current risk at all area beaches today.

A quasi-stationary boundary is located roughly along I-95 early this
morning, and a broad area of low pressure has formed along the front
on the GA/Carolina coast. The Bermuda high remains stationed well
offshore. Southerly winds are generally 5-10kt with a few sites
showing 10-15kt as of latest obs. Latest buoy obs indicate seas
rising to 4-5ft and waves are 1-2ft. Low pressure will gradually
nudge north through the day, allowing SSE winds to increase. This
afternoon, winds will be 15-20kt over the bay and coastal waters, 10-
15kt in the rivers/Currituck sound. Unsettled conditions are
expected today, so winds and waves may be higher within storms.
However, gusts with these should generally be less than 34kt. Seas
will be 4-5ft today, perhaps up to 6 in southern waters. Waves will
be 2-3ft in the bay, 1-2ft in the rivers/sound. SCAs are already in
effect for the coastal waters on account of rising seas, and SCAs
for the bay/Currituck sound will go into effect later this morning.
The rivers (excluding the upper James) will have SCAs go into effect
in the early afternoon. Winds will remain breezy through early Sat,
but should fall below SCA thresholds late tonight. Seas will take a
bit longer to fall below 5ft, but should be able to take down SCAs
in coastal waters by Sat afternoon. The front and low pressure along
it will gradually weaken/dissipate over the weekend. By Saturday
afternoon, winds will be starting to take on more of a westerly
component and be down to 5-10kt over the bay/river and 10-15kt over
coastal waters. Much lighter winds are expected Sunday. Westerly
winds will be around 5kt in the morning, then turning to the
south/southeast in the afternoon as the seabreeze kicks in.
Conditions remain benign through the early week period.

The rip current risk for all area beaches has been upgraded to high
risk on account of 4-5ft seas, onshore winds, and periods being on
the longer side at 7-8 seconds. Will maintain the moderate rip
current risk for Saturday given seas will be diminishing through the
day.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through this evening for MDZ021.
NC...Flood Watch through this evening for NCZ012>017-030>032-102.
VA...Flood Watch through this evening for VAZ060>062-064>069-
     075>090-092-093-095>098-100-510>525.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ630>634.
     Small Craft Advisory from 1 PM this afternoon to 7 PM EDT this
     evening for ANZ635-636-638.
     Small Craft Advisory until 10 AM EDT Saturday for ANZ650-652-
     654-656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MRD
LONG TERM...LKB/MRD
AVIATION...LKB/RHR
MARINE...AM
Hazardous weather outlook, Jul 12, 4:32 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
532 AM EDT Fri Jul 12 2024

MDZ021-NCZ012-VAZ060>062-064>069-075>090-092-510>523-130945-
Dorchester-Northampton-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
532 AM EDT Fri Jul 12 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values likely approach or exceed 105 degrees Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-130945-
Fluvanna-Western Louisa-
532 AM EDT Fri Jul 12 2024

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values likely approach 105 degrees Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>017-030>032-VAZ093-095>097-524-525-130945-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Newport News-Hampton/Poquoson-
532 AM EDT Fri Jul 12 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall will be possible Saturday.

Heat index values likely approach or exceed 105 degrees Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>024-130945-
Wicomico-Somerset-Inland Worcester-
532 AM EDT Fri Jul 12 2024

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Widespread showers and storms through tonight could bring localized
instances of flash flooding, especially in urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall will be possible Saturday.

Heat index values likely approach or exceed 105 degrees Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-130945-
Eastern Currituck-Virginia Beach-
532 AM EDT Fri Jul 12 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall will be possible Saturday.

Heat index values likely approach or exceed 105 degrees Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-130945-
Maryland Beaches-Accomack-
532 AM EDT Fri Jul 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall will be possible Saturday.

Heat index values likely approach or exceed 105 degrees Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-130945-
Northampton-
532 AM EDT Fri Jul 12 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall will be possible Saturday.

Heat index values likely approach or exceed 105 degrees Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 7:00 AM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
800 AM EDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     Flash Flood      2 ENE Downtown Richmond 37.54N 77.45W
07/12/2024                   City of Richmond   VA   Dept of Highways

            VDOT cameras show standing water on
            Belvidere Street at Canal Street.

&&

RMM
Local storm report, Jul 12, 8:10 AM EST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
910 AM EDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Flash Flood      2 SSE Lakeside          37.59N 77.45W
07/12/2024                   City of Richmond   VA   911 Call Center

            911 Call Center reported water on roadways
            at the 3800 block of Chamberlayne Avenue.

&&

RMM
Special weather statement, Jul 12, 9:27 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1027 AM EDT Fri Jul 12 2024

NCZ012-VAZ087-088-092-121515-
Northampton NC-Sussex VA-Southampton VA-Greensville VA-
1027 AM EDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL NORTHAMPTON...
EASTERN GREENSVILLE...SOUTHWESTERN SOUTHAMPTON AND SOUTHWESTERN
SUSSEX COUNTIES AND THE CITY OF EMPORIA THROUGH 1115 AM EDT...

At 1027 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Green Plain to Claresville to Seaboard.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

Strong thunderstorms will be near...
  Jarratt, Seaboard, Green Plain, and Claresville around 1030 AM
  EDT.

Other locations impacted by these storms include Adams Grove, Gray,
Grizzard, Lanes Corner, Booker, Yale, Lumberton, Bryants Corner,
Emporia Reservoir, and Huske.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 7731 3684 7718 3663 7718 3642 7749
      3657 7755 3671 7761
TIME...MOT...LOC 1427Z 224DEG 18KT 3673 7748 3663 7743 3647 7742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Dover AFB radar (KDOX), 50 km away, was scanning. The volume nearest the first event began at 14:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Dorchester

When
July 12, 9:40 AM EST to 12:45 PM EST
Where
Dorchester County, 0.88 mi NW of Vienna to 0.82 mi NW of Vienna
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.490, -75.830

Standing water was reported on Harris Avenue.

Flash Flood, Dorchester

When
July 12, 9:40 AM EST to 12:45 PM EST
Where
Dorchester County, 0.69 mi N of Cambridge to 0.93 mi N of Cambridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.580, -76.080

Standing water was reported on Somerset Avenue.

Flash Flood, Dorchester

When
July 12, 11:48 AM EST to 12:45 PM EST
Where
Dorchester County, 0.88 mi NW of Vienna to 0.98 mi NW of Vienna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.490, -75.830

High water was reported across the roadway along Ocean Gateway.

Flash Flood, Wicomico

When
July 12, 2:09 PM EST to 4:30 PM EST
Where
Wicomico County, 0.54 mi W of Salisbury to 0.58 mi WSW of Salisbury
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.370, -75.610

Street flooding was reported in a few locations in the city of Salisbury, including the intersection of Cypress Street and Ocean Gateway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1203890, 1203891, 1203892, 1203900.